From Doha, Qatar:
Diagnosed in January 2011, my five-year-old son takes 1 unit of Lantus in the morning and 1-2 units of NovoRapid for meals. He seems to be having "hypo rebounds" regularly. Here is an example of mealtime today: Before the meal, blood sugar of 150 mg/l [8.3 mmol/L] (I suspect he's dropping 15 mg/dl [0.8 mmol/L] every 10 minutes). At 5 p.m., he ate 25 grams of rice, plus chicken and tofu soup; at 5:15, I gave him 1 unit of NovoRapid via pen; at 5:20, I gave him an extra "two drops" of insulin because two of the drops from the pen injection did not go in; at 6 p.m., his blood sugar was 270 mg/dl [15.0 mmol/L]; at 6:20, he was 316 mg/dl [17.6 mmol/L] and at 6:40, he was 325 mg/dl [18.0 mmol/L]. Was this a rebound? If so, how should we treat it? Should I give him an extra injection for times like this? The last time this happened, his blood sugar remained over 300 mg/dl [16.7 mmol/L] for three hours.
I think I could help more if you could clarify some things.
Your use of the term "hypo rebounds" confuses me: most of the time, when we speak of "rebounding" we are talking a a very high glucose after some degree of a low glucose. But, I am not really appreciating such a process in the scenario you gave. You did indicate that somehow you suspected that the glucose was dropping 15 mg/dl [0.8 mmol/L] every 10 minutes, but you didn't explain how you reached that conclusion. Still, you indicated that prior to that evening meal, the glucose was 150 mg/dl [8.3 mmol/L], which while not a perfect glucose, is pretty good and not at all low!
How much does your son weigh?
I would also want a little clarification as to how you decide as to the dose of rapid-acting insulin at meals as 1 to 2 units. Most families (at least in the U.S.) are taught to "count carbohydrates" and then give the dose of rapid-acting insulin based on the carbohydrates consumed. This is called an "insulin-to-carb ratio." An example for a younger child may be 1 unit for every 15 to 30 grams of carbohydrates consumed at the meal for an I:C ratio of 1:15 or 1:30. They might require more or less, depending upon the meal and type of carbohydrate and certainly factoring in activities and degree of puberty. A teen might require 1 unit of insulin for every 5 to 7 grams of carbohydrates.
I am not sure why you felt it was necessary to monitor the glucose so frequently after the dose for the evening meal, but the rising levels to me suggest that he was actually underdosed, and was not experiencing a "rebound." You indicated that some "drops" of insulin didn't go in. How is that? Did they leak out? And then, how did you estimate the dose for the "replacement drops" you gave, especially using an insulin pen??! Does this happen a lot for your son? If so, you need to review your technique in dosing insulin optimally.
Do you have access to a pediatric endocrinologist in Qatar or nearby for periodic check and assessment? How often does the general pediatrician you see take care of young children with type 1 diabetes? You might be able to obtain insulin pens for rapid-acting insulin that doses in 1/2 unit increments. There are insulin syringes that can dose in this way, too.
Are you familiar with the "diabetes honeymoon"? This close to diagnosis, your son is probably in the diabetes honeymoon.
Have you been given a method to calculate a dose of rapid-acting insulin to "correct" a high value? Such dosing, based on an individually structured correction formula, can be given concurrently with the meal time I:C dose or as a separate dose if the glucose is high. One way to confirm that the I:C and/or correction dose is correct is to check the glucose about two hours after the dose to see if the blood glucose is within the target you want.
If you have a follow up question or wish to clarify something, please write again.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.